Nebraska, 2013Winter Storm and Hail in Nebraska, April 9 to 11, 2013
April 9 to 11, 2013 · NWS OAX · 31 events in 20 counties and zones
A very atypical early spring storm brought a mix of winter weather and severe thunderstorms to eastern Nebraska April 9th and 10th. An Arctic cold front pushed across the area early on April 9th bringing subfreezing temperatures to northeast Nebraska.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very atypical early spring storm brought a mix of winter weather and severe thunderstorms to eastern Nebraska April 9th and 10th. An Arctic cold front pushed across the area early on April 9th bringing subfreezing temperatures to northeast Nebraska. Meanwhile, a large upper level low pressure system tracking northeast out of the southern Rockies fed warmer and unstable air across the area above this shallow cold air. A mix of freezing rain and snow spread over northeast Nebraska during the morning of the 9th and by afternoon scattered thunderstorms developed and moved across that area. These storms intensified the freezing rain, mixing at times with heavy sleet and in some cases even large hail. Farther southeast, even with temperatures in the 30s and 40s, severe thunderstorms developed during the evening that produced even larger hail. One storm that moved across the western sections of the Omaha metro caused extensive damage as it dropped quarter to golf ball-size and even larger stones that covered the ground. The freezing rain and sleet caused some power outages in northeast Nebraska along with the cancellation of school on the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 5:56 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 9, 5:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 AM CDT TUE APR 9 2013
.AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.
A STRONG COLD FRONT AIDED BY MORNING CONVECTION HAD MOVED SE OF
KOFK AND WAS PRESSING TOWARD KOMA AND KLNK AT 09/12Z. FRONT SHOULD
SLOW THROUGH AFTERNOON AS AN UPPER WAVE LIFTS NORTHEAST. WITH A
SRLY/SERLY LOW LEVEL JET ABOVE FRONT OVER ERN NEBR...ADDITIONAL
SHOWERS/THUNDERSTORM DEVELOPMENT IS EXPECTED JUST ABOUT ANYTIME
INTO TONIGHT. HOWEVER...IN GENERAL CONFIDENCE LOW IN TIMING
CONVECTION. ALSO...SOME TEMPORARY CIG IMPROVEMENT WAS NOTED
BEHIND EARLY MORNING CONVECTION...BUT WOULD SUSPECT LOWER CIGS
SHOULD RETURN IF CONDITIONS MANAGE TO IMPROVE ABOVE MVFR. WITH LOW
LEVEL COLD AIR STREAMING TOWARD KOFK...PRECIP TYPE SHOULD CHANGE
TO FREEZING RAIN BY MIDDAY THERE WITH SOME SLEET POSSIBLE IN ANY
CONVECTION. PRECIP WAS FORECAST TO REMAIN LIQUID AT KOMA AND KLNK
THROUGH 10/12Z.
CHERMOK
&&
.PREV DISCUSSION... /ISSUED 417 AM CDT TUE APR 9 2013/
DISCUSSION...
VERY ACTIVE WEATHER WILL CONTINUE OVER THE NEXT 24-36 HOURS WITH
NUMEROUS WEATHER ELEMENTS IN OUR FORECAST.
CONVECTION IS UNDERWAY ACROSS THE REGION ALONG A SLOWLY SOUTHWARD
SAGGING BOUNDARY EXTENDING FROM SURFACE LOW PRESSURE CENTERED OVER
NORTHEAST NEW MEXICO THROUGH NORTHWEST KANSAS...INTO EAST CENTRAL
NEBRASKA AND ACROSS CENTRAL IOWA. FOR THE MOST PART...CONVECTION HAS
REMAINED ALONG AND NORTH OF THE BOUNDARY BUT SOME SCATTERED ACTIVITY
HAS BEEN ABLE TO DEVELOP IN THE WARM SECTOR ACROSS SOUTH CENTRAL
NEBRASKA. 850MB MOISTURE IS PLENTIFUL WITH 45-50KT SOUTHERLY LOW
LEVEL JET TRANSPORTING NEARLY +12C DEWPOINTS INTO THE SOUTHERN CWA.
SHORT RANGE MODEL INDICATIONS ARE FOR A CONTINUATION OF EASTWARD
PROPAGATION ALONG THE BOUNDARY WITH SOME TRAINING OF STORMS
POSSIBLE. PW'S REMAIN AROUND 1". A FEW OF THE NEAR TERM CONVECTIVE
MODELS...INCLUDING THE 01Z HRRR...INDICATE A TRANSITION FROM
SCATTERED CELLS TO A BOWING SEGMENT OF SORTS PUSHING INTO EASTERN
NEBRASKA OVER THE NEXT COUPLE HOURS. THIS WILL WILL NEED TO BE
WATCHED CLOSELY EARLY THIS MORNING. ANY STORMS THAT DO REACH SEVERE
LIMITS WOULD BE CAPABLE OF PRODUCING DAMAGING WIND AND MAYBE SOME
LARGE HAIL...BUT MAINLY HEAVY RAIN.
SHORTWAVE MID LEVEL RIDGING WILL PUSH NORTHEAST ACROSS THE CWA TODAY
AS THE SURFACE BOUNDARY PUSHES A BIT FURTHER EAST WHILE THE SFC LOW
MOVES INTO THE TEXAS PANHANDLE. WIDESPREAD PRECIPITATION IS
POSSIBLE OVER MUCH OF CENTRAL AND NORTHEAST NEBRASKA THROUGHOUT THE
DAY ON THE COLD SIDE OF THE SURFACE BOUNDARY. CONVECTION IS EXPECTED
TO REDEVELOP IN THE WARM SECTOR AS INSTABILITY INCREASES AND REGION
IS IN A SLIGHT RISK FOR THE DAY ONE OUTLOOK. MEANWHILE...OUR FAR
NORTHWESTERN COUNTIES WILL BE UNDER THE GUN FOR A FREEZING
RAIN/SLEET SCENARIO AS A WARM NOSE OF 850MB AIR WRAPS NORTHWEST
INTO THE SYSTEM WHILE THE COLD AIR UNDERCUTS THIS AT THE SURFACE.
THERE APPEARS TO BE ABOUT A 24 HOUR PERIOD OF THE POTENTIAL FOR
FREEZING RAIN AND/OR SLEET ACROSS A FEW COUNTIES IN OUR
NORTHWEST...WITH THE POTENTIAL FOR ACCUMULATING SNOW OF AROUND
2-4". AS A RESULT...HAVE UPGRADED THE WATCH TO A WARNING FOR
ANTELOPE AND KNOX COUNTIES AND CONVERTED THE WATCH TO AN ADVISORY
FOR THE NEXT TIER OF COUNTIES SOUTHEAST OF KNOX AND ANTELOPE.
USING THE TOP DOWN METHOD WOULD GIVE US A 24 HOUR PERIOD OF
FREEZING RAIN/SLEET AT KOFK...WITH UP TO A TENTH OF AN INCH OF ICE
POSSIBLE AND HOPEFULLY NOT MORE. GFS/SREF/NAM ALL SHOW THIS. THE
SREF ALSO PAINTS A 50% PROBABILITY OF MEASURABLE FZRA STRIPE
ACROSS A GOOD PORTION OF NORTHEAST NEBRASKA. THE NOSE OF WARM AIR
AROUND 850MB WILL SLOWLY COOL BELOW FREEZING FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA TURNING THIS MIX OVER TO SNOW BY MID DAY
WEDNESDAY. THIS TIME PERIOD IS QUITE CHALLENGING AS SFC
TEMPERATURES MAY RISE ABOVE FREEZING AND WITH THE STRONG APRIL SUN
ANGLE...IT MAY BE DIFFICULT TO REMAIN COLD ENOUGH FOR WINTERY
PCPN. THERE ARE MANY VARIABLES GOING INTO THIS EVENT AND ANY ONE
THAT VARIES BY A DEGREE OR TWO CAN DRAMATICALLY CHANGE THE
PRECIPITATION TYPE. THE EVOLUTION OF THIS ENTIRE SCENARIO WILL BE
WATCHED CLOSELY AND UPGRADES/DOWNGRADES TO HEADLINES ARE POSSIBLE
AS THIS EVENT UNFOLDS. IN ADDITION TO THE PCPN...NORTH WINDS WILL
BE QUITE BREEZY AND COULD BE AN ISSUE FOR POWERLINES AND TREES IF
THEY ACCUMULATE ANY ICE.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM CDT
WEDNESDAY FOR NEZ012-017-030-031.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 PM CDT
WEDNESDAY FOR NEZ011-016.
IA...NONE.
&&Hazardous weather outlook, Apr 9, 4:06 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 AM CDT TUE APR 9 2013
IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-100015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
506 AM CDT TUE APR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE THROUGH EASTERN NEBRASKA AND
SOUTHWEST IOWA EARLY THIS MORNING...MAINLY NORTH OF INTERSTATE 80.
SOME OF THESE STORMS COULD CONTAIN WINDS UP TO 60 MPH...SMALL HAIL
AND TORRENTIAL DOWNPOURS. THESE STORMS SHOULD PUSH THROUGH THE
AREA BY MID MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND EXTREME
SOUTHWEST IOWA. THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING
WINDS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN WILL BEGIN TO TRANSITION OVER TO A SLEET...FREEZING RAIN AND
LIGHT SNOW MIX ACROSS NORTHEAST NEBRASKA ON WEDNESDAY. SOME LIGHT
ICE ACCUMULATIONS ARE POSSIBLE WEDNESDAY AFTERNOON...BUT A
MAJORITY OF THE ACCUMULATIONS WILL REMAIN ACROSS NORTH CENTRAL
NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING AND AGAIN THIS
AFTERNOON.
NEZ011-012-016-017-030-031-100015-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON-
506 AM CDT TUE APR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
RAIN IS EXPECTED TO TRANSITION OVER TO SLEET AND FREEZING RAIN BY
LATE MORNING AND CONTINUE THROUGH THE NEXT 24 HOURS. A WINTER
STORM WARNING AND WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR
NORTHEAST NEBRASKA THROUGH WEDNESDAY AFTERNOON.
ICE ACCUMULATIONS FROM ONE TENTH TO ONE QUARTER INCH ARE POSSIBLE
THROUGH WEDNESDAY. IN ADDITION...SNOW AND SLEET ACCUMULATIONS OF
UP TO 2 TO 4 INCHES ARE POSSIBLE. THE COMBINATION OF FREEZING
PRECIPITATION AND GUSTY NORTH WINDS TO 30 MPH OR MORE COULD CREATE
DANGEROUS DRIVING CONDITIONS ALONG WITH POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW IS FORECAST FOR THE AREA THROUGH THURSDAY. ADDITIONAL
ACCUMULATIONS WILL BE MINOR DURING THIS TIME BUT CONTINUED GUSTY
NORTH WINDS COULD CREATE SOME BLOWING AROUND OF SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER ANY ICE AND SNOWFALL
ACCUMULATION REPORTS ARE APPRECIATED.
In the hours before
Local storm report, Apr 9, 3:21 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
421 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND GST 1 E COLUMBUS 41.43N 97.34W
04/09/2013 E65 MPH PLATTE NE TRAINED SPOTTER
QUARTER SIZE HAIL AS WELL AS VERY HEAVY RAIN.
&&
BKERNSpecial weather statement, Apr 9, 3:47 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 AM CDT TUE APR 9 2013
IAZ043-091015-
MONONA IA-
447 AM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR MONONA COUNTY UNTIL 515 AM CDT...
AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ONAWA...OR 35 MILES SOUTHWEST OF IDA
GROVE...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAWA...WHITING...UTE...MOORHEAD...MAPLETON...BLENCOE...SOLDIER...
CASTANA...TURIN AND RODNEY.
LAT...LON 4188 9570 4188 9604 4221 9636 4222 9635
4221 9567 4217 9567
TIME...MOT...LOC 0944Z 230DEG 52KT 4203 9602
CHERMOKLocal storm report, Apr 9, 4:13 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST NORTH BEND 41.47N 96.78W
04/09/2013 E60 MPH DODGE NE TRAINED SPOTTER
&&
BKERNSpecial weather statement, Apr 9, 4:40 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 AM CDT TUE APR 9 2013
IAZ043-055-091115-
MONONA IA-HARRISON IA-
540 AM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR MONONA AND HARRISON COUNTIES
UNTIL 615 AM CDT...
AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DECATUR
TO TEKAMAH TO 6 MILES WEST OF MODALE...OR ALONG A LINE EXTENDING
FROM 32 MILES SOUTH OF SIOUX CITY TO 27 MILES NORTH OF OMAHA...AND
MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ONAWA...MISSOURI VALLEY...LOGAN...WHITING...MONDAMIN...UTE...
PERSIA...PISGAH...MODALE...MOORHEAD...WOODBINE...MAPLETON...DUNLAP...
BLENCOE...LITTLE SIOUX...SOLDIER...MAGNOLIA...CASTANA AND TURIN.
LAT...LON 4151 9600 4170 9609 4171 9607 4173 9610
4180 9606 4182 9611 4190 9616 4197 9613
4198 9619 4201 9619 4200 9622 4219 9630
4220 9568 4187 9567 4186 9559 4176 9556
4160 9556 4160 9551 4151 9550
TIME...MOT...LOC 1035Z 252DEG 54KT 4203 9633 4181 9616 4164 9614
CHERMOKLocal storm report, Apr 9, 8:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN PIERCE 42.20N 97.53W
04/09/2013 M1.50 INCH PIERCE NE CO-OP OBSERVER
0700 AM HEAVY RAIN HARTINGTON 42.62N 97.26W
04/09/2013 M1.61 INCH CEDAR NE CO-OP OBSERVER
0700 AM HEAVY RAIN CASTANA 42.07N 95.91W
04/09/2013 M1.70 INCH MONONA IA CO-OP OBSERVER
0700 AM HEAVY RAIN COLUMBUS 41.43N 97.36W
04/09/2013 M1.70 INCH PLATTE NE AWOS
0700 AM HEAVY RAIN OAKDALE 42.07N 97.97W
04/09/2013 M1.73 INCH ANTELOPE NE CO-OP OBSERVER
0700 AM HEAVY RAIN TEKAMAH 41.78N 96.22W
04/09/2013 M1.82 INCH BURT NE ASOS
0700 AM HEAVY RAIN 9 NNE ORCHARD 42.46N 98.17W
04/09/2013 M1.63 INCH KNOX NE CO-OP OBSERVER
0700 AM HEAVY RAIN WEST POINT 41.84N 96.71W
04/09/2013 M1.81 INCH CUMING NE CO-OP OBSERVER
0700 AM HEAVY RAIN 2 NW LITTLE SIOUX 41.83N 96.05W
04/09/2013 M2.35 INCH HARRISON IA CO-OP OBSERVER
0700 AM HEAVY RAIN 7 NE ONAWA 42.10N 95.99W
04/09/2013 M2.55 INCH MONONA IA CO-OP OBSERVER
KENNEBEC
&&
PEARSONLocal storm report, Apr 9, 8:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FREEZING RAIN BLOOMFIELD 42.60N 97.65W
04/09/2013 M0.12 INCH KNOX NE CO-OP OBSERVER
ABOUT 1/8 OF ICE ACCUMULATION FROM EARLIER FREEZING RAIN.
NO PCPN FALLING AT THE PRESENT TIME.
&&
MILLEREvent by event
21 hail, 9 winter storm, 1 thunderstorm wind. Local standard time, as filed.
Winter Storm, Madison
- When
- April 9, 9:00 AM CST to April 11, 1:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning late in the morning of April 9th. Later that afternoon, a few strong and even severe thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even hailstones that reached at least 1 inch in diameter. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice and sleet accumulated to an inch or so by the afternoon of the 9th, with storm total snow/sleet accumulations reaching 3 to 6 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Winter Storm, Stanton
- When
- April 9, 9:00 AM CST to April 11, 1:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning late in the morning of April 9th. Later that afternoon, a few strong and even severe thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even hailstones that reached at least dime-size. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice and sleet accumulations reached an inch or so by the afternoon of the 9th causing some vehicles to slide into ditches along local highways. Storm total snow/sleet accumulations reached 3 to 6 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Winter Storm, Boone
- When
- April 9, 9:00 AM CST to April 11, 1:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning late in the morning of April 9th. Later that afternoon, a few strong thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even some hail. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice and sleet accumulated to an inch or so by the afternoon of the 9th, with storm total snow/sleet accumulations reaching 1 to 3 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Winter Storm, Antelope
- When
- April 9, 9:00 AM CST to April 11, 1:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning late in the morning of April 9th. Later that afternoon, a few strong and even severe thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even hailstones that reached at least dime-size. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice and sleet accumulated to an inch or so by the afternoon of the 9th, with storm total snow/sleet accumulations reaching 2 to 4 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Winter Storm, Pierce
- When
- April 9, 9:00 AM CST to April 11, 1:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning late in the morning of April 9th. Later that afternoon, a few strong thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even some hail. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice and sleet accumulated to an inch or so by the afternoon of the 9th, with storm total snow/sleet accumulations reaching 3 to 6 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Winter Storm, Cedar
- When
- April 9, 12:00 PM CST to April 11, 1:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning around midday of April 9th. Later that afternoon, a few strong thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even possibly some hail. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice accumulations reached at least 1/4 inch by the evening of the 9th, and storm total snow/sleet accumulations reached 4 to 6 inches over much of the county by late on the 10th.
Winter Storm, Knox
- When
- April 9, 12:00 PM CST to April 11, 1:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
A period of freezing rain fell over the area early on the 9th, but that ice melted before another round of freezing rain, mixed at times with sleet and snow, began across the county beginning around midday of April 9th. Later that afternoon, a few strong thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even possibly some hail. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice accumulations reached 1/4 inch or more and by the evening of the 9th, and storm total snow/sleet accumulations reached 4 to 6 inches over much of the county by late on the 10th.
Winter Storm, Wayne
- When
- April 9, 1:00 PM CST to April 11, 1:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet and snow, fell across the county beginning in the early afternoon of April 9th. Later that afternoon, a few strong and even severe thunderstorms moved across the area producing heavier bouts of freezing rain and sleet and even hailstones that reached at least quarter-size. The precipitation changed to mostly snow on April 10th before ending early on the 11th. Some ice and sleet accumulations reached an inch or so by the late afternoon of the 9th causing some vehicles to slide into ditches on local highways. Storm total snow/sleet accumulations reached 3 to 6 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Hail, Platte
- When
- April 9, 1:28 PM CST
- Where
- Platte County, 7.67 mi S of Rosenburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -97.750
The hail was mostly pea-size, but some stones reached quarter-size. The hail covered the ground and was accompanied by freezing rain and sleet with temperatures below freezing.
Hail, Platte
- When
- April 9, 1:44 PM CST
- Where
- Platte County, 0.52 mi E of Cornlea
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.680, -97.570
Hail up to half-dollar size was reported near Cornlea. With temperatures below freezing, the hail was accompanied by freezing rain and sleet.
Hail, Madison
- When
- April 9, 1:50 PM CST to 2:00 PM CST
- Where
- Madison County, 3.45 mi SW of Madison to 0.64 mi ESE of Madison
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.790, -97.510
Hail up to nickel size fell from southwest Madison into Madison for about 10 minutes with a few stones eventually reaching quarter-size at 3 pm CDT. The hail fell from thunderstorms that were occurring with temperatures below freezing, thus they were accompanied by freezing rain and sleet.
Hail, Madison
- When
- April 9, 2:00 PM CST
- Where
- Madison County, Madison
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -97.470
Hail up to nickel size fell from southwest Madison into Madison for about 10 minutes with a few stones eventually reaching quarter-size at 3 pm CDT. The hail fell from thunderstorms that were occurring with temperatures below freezing, thus they were accompanied by freezing rain and sleet.
Hail, Boone
- When
- April 9, 2:10 PM CST
- Where
- Boone County, 0.69 mi S of Cedar Rapids
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -98.150
Hail up to quarter-size was accompanied by freezing rain and sleet in the Cedar Rapids area.
Hail, Stanton
- When
- April 9, 2:22 PM CST
- Where
- Stanton County, 8.67 mi NW of Stanton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -97.360
Hail up to dime-size was accompanied by freezing rain and sleet several miles east of Norfolk.
Hail, Wayne
- When
- April 9, 2:38 PM CST to 2:47 PM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.240, -97.020
Hail up to 1.5 inches in diameter fell for around 10 minutes in the Wayne area. With temperatures below freezing, the hail was accompanied by freezing rain and sleet.
Winter Storm, Platte
- When
- April 9, 3:00 PM CST to April 11, 1:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Scattered thunderstorms spread over the area during the afternoon of April 9th. Since temperatures were below freezing, the storms brought a mix of freezing rain and sleet and even hail greater than 1 inch in diameter. The precipitation changed to mostly snow or sleet on April 10th before ending early on the 11th. Some ice and sleet accumulated to an inch or so by the evening of the 9th, with storm total snow/sleet accumulations reaching 2 to 4 inches over much of the county by late on the 10th. Norfolk picked up over 2 inches of liquid equivalent from the storm.
Hail, Antelope
- When
- April 9, 3:05 PM CST
- Where
- Antelope County, Oakdale
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.070, -97.970
With temperatures below freezing, the hail was accompanied by freezing rain and sleet.
Hail, Butler
- When
- April 9, 4:45 PM CST
- Where
- Butler County, David City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.250, -97.130
The hail was mostly nickel-size, but a few stones reached around quarter-size.
Hail, Lancaster
- When
- April 9, 5:21 PM CST
- Where
- Lancaster County, 1.05 mi E of Emerald
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -96.800
Hail, Lancaster
- When
- April 9, 5:24 PM CST
- Where
- Lancaster County, 2.2 mi WSW of Arrow Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -96.690
Hail, Pawnee
- When
- April 9, 5:30 PM CST
- Where
- Pawnee County, 5.34 mi W of Du Bois
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.020, -96.150
Hail up to 1.5 inches in diameter caused some scattered siding damage south of Pawnee City.
Hail, Saunders
- When
- April 9, 5:32 PM CST
- Where
- Saunders County, Valparaiso
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.080, -96.830
Hail, Dodge
- When
- April 9, 5:33 PM CST
- Where
- Dodge County, 0.69 mi S of Ames
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -96.630
Hail, Richardson
- When
- April 9, 5:48 PM CST to 5:51 PM CST
- Where
- Richardson County, 3 mi W of Humboldt to Humboldt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.170, -95.987
Hail up to golf ball-size fell from west of Humboldt into Humboldt. The hail was accompanied by winds estimated at around 60 mph.
Thunderstorm Wind, Richardson
- When
- April 9, 5:50 PM CST
- Where
- Richardson County, 1.58 mi W of Humboldt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.170, -95.960
Thunderstorm winds estimated at around 60 mph were accompanied by hail up to golf ball-size. The winds and hail broke out the window of a police car.
Hail, Dodge
- When
- April 9, 5:55 PM CST
- Where
- Dodge County, 2.95 mi NNE of Bay State
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -96.810
Hail, Nemaha
- When
- April 9, 6:15 PM CST
- Where
- Nemaha County, 0.87 mi SW of Auburn Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.390, -95.790
Hail, Cass
- When
- April 9, 7:00 PM CST
- Where
- Cass County, 0.87 mi NW of Murdock
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -96.280
Hail, Sarpy
- When
- April 9, 7:10 PM CST to 7:25 PM CST
- Where
- Sarpy County, 1.23 mi ENE of Gretna to 0.97 mi NW of Chalco
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.154, -96.227
Hail up to 2 inches in diameter, covering the ground in many areas, fell from near Gretna northeast into Douglas county near 161st and Harrison Streets. The hail caused some roof, window and vehicle damage in the area.
Hail, Douglas
- When
- April 9, 7:15 PM CST to 7:38 PM CST
- Where
- Douglas County, 2.62 mi WSW of Omaha Millard Arpt to 3.03 mi NW of (Ovn)wsfo Omaha
- Measured
- 2.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.192, -96.169
A severe thunderstorm produced a swath of hail that was quarter to golf ball-size, and even a little larger, that covered the ground across the western sections of Omaha. A few stones even reached tennis ball-size a few miles east of Bennington. The storm first produced severe size hail near Gretna in Sarpy county. The hail caused vehicle and house damage across western Omaha including broken windows, siding and roof damage. Much of the damage in Douglas county was east of 180th Street and west of 114th Street and stretched from Harrison Street northeast through Fort Street to east of Bennington.
Hail, Washington
- When
- April 9, 7:43 PM CST
- Where
- Washington County, 0.69 mi S of Ft Calhoun
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.460, -96.030
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in South Dakota, April 9 to 11, 2013$80 million · 24 events
- Winter Storm in Minnesota, April 9 to 11, 2013$71 million · 8 events
- Winter Storm and Winter Weather in Iowa, April 9 to 11, 2013$55 million · 11 events
- Flooding and Hail in Wisconsin, April 9 to 21, 2013$170,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Iowa, April 9 to 10, 2013$142,000 · 2 in hail · 18 events
- Hail in Kansas, April 9, 2013$300,000 · 1.5 in hail · 2 events
- Winter Storm in Nebraska, April 9 to 10, 2013$150,000 · 16 events
- Winter Storm in Minnesota, April 9 to 11, 201342 events
- Hail in Texas, April 9, 2013$44,000 · 2.5 in hail · 8 events
- Lightning Strikes in Wisconsin, April 9 to 10, 2013$35,000 · 3 events
- Hail in Kansas, April 9, 20131.75 in hail · 26 events
- Hail in Kansas, April 9, 20131.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434455, 434460, 434462, 434463, 434464, 434465, 434466, 434461, 434503, 434504, 434506, 434521, 434509, 434510, 434511, 434457, 434516, 434518, 434519, 434520, 434524, 434525, 434526, 434527, 434534, 434530, 434531, 434532, 434535, 434541, 434533.